Lightning, Salem
- When
- June 29, 12:30 PM EST
- Where
- Salem County, Quinton
- Reported by
- NEWSPAPER
- Coordinates
- 39.577, -75.358 (the zone’s center; the record gives no point)
Lightning strikes caused power outages to about 6,500 Conectiv Energy homes and businesses for about six hours in western Cumberland and eastern Salem Counties. Most of the outages were in Quinton Township in Salem County and Shiloh Borough in Cumberland County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning strikes caused power outages to about 6,500 Conectiv Energy homes and businesses for about six hours in western Cumberland and eastern Salem Counties. Most of the outages were in Quinton Township in Salem County and Shiloh Borough in Cumberland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 29, 10:40 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1140 AM EDT WED JUN 29 2005 .UPDATE #2 (THIS AFTERNOON)... VISIBLE SATELLITE IMAGERY SHOWING A WEALTH OF CLOUDS ACROSS THE AREA, HOWEVER SOME THINNING IS NOTED ACROSS SOUTH-CENTRAL PA AND INTO MD/VA. THESE AREAS ARE FILLING IN THOUGH A BIT WITH SOME CU AS HEATING WORKS ON THE HUMID ATMOSPHERE. RADAR SHOWING SHOWERS AND ISOLATED THUNDERSTORMS INCREASING IN COVERAGE, AS IT IS NOT TAKING MUCH TO GET THINGS GOING GIVEN HOW SOUPY THE AIR IS. COVERAGE IS EXPECTED TO BE MORE WIDESPREAD THIS AFTERNOON COMPARED TO YESTERDAY (CURRENT RADAR IMAGERY SUPPORTS THIS), THEREFORE WILL MAINTAIN THE LOW CAT POPS. DID CHANGE THE ENHANCED RAINFALL WORDING THOUGH TO NOT RESTRICT IT TO JUST THUNDER AS EVEN THE SHOWERS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. SHOWERS AND STORMS WILL NOT BE MOVING TOO QUICKLY, THEREFORE SOME LOCALIZED FLOODING IS CERTAINLY POSSIBLE. WE LET THE SPECIAL WEATHER STATEMENT (SPS) THAT WAS ISSUED EARLY THIS MORNING COVER THE SITUATION ATTM. DID NOT CHANGE THE MAXIMUM TEMPERATURES ATTM GIVEN THE CLOUDS AND CONVECTION FIRING, BUT WILL KEEP AN EYE ON TEMPERATURE TRENDS. INCREASED THE WINDS SOME BASED ON CURRENT OBS, AND ADJUSTED HOURLY TEMPS, DEW POINTS, AND SKY COVER. UPDATED ZONES, AFM, PFM, AND GRAPHICS WILL BE ISSUED BY ABOUT NOON. && .UPDATE... ISSUED A QUICK UPDATE TO REMOVE TIME REFERENCES IN THE TEXT FORECAST BASED ON RADAR TRENDS. ALSO REMOVED EXTRA WORDING IN THE FIRST PERIOD. STORMS HAVE FIRED UP IN NORTHEAST PENNSYLVANIA, WHICH APPEARS TO BE NEAR OR ON AN OUTFLOW BOUNDARY. WITH THE MOIST ATMOSPHERE IN PLACE, SHOWERS CAN POP UP AT ANYTIME, HOWEVER THE MAIN CONVECTION WILL PROBABLY BE FROM ABOUT MIDDAY ON. WILL TAKE A CLOSER LOOK AT THE POPS, TEMPS, ETC. LATER ON THIS MORNING. EQUIPMENT NOTE: NOAA WEATHER RADIO ALL HAZARDS AT WFO PHI MAY BE DOWN FOR A SHORT TIME THIS MORNING AS WE RELOAD SOME PRODUCTS BACK INTO THE DATABASE. && .PREVIOUS DISCUSSION... ISSUED 315 AM EDT WED JUN 29 2005 .SHORT TERM (TODAY THROUGH THURSDAY NIGHT)... TROPICAL REGIME CONTINUES ACROSS OUR REGION WITH VERY HIGH PWAT VALUES AS THE PLUME OF MOISTURE IS DIRECTLY ACROSS OUR CWA. FORECAST CONCERNS TODAY REVOLVE AROUND TRIGGERS FOR CONVECTION AND SLOW MOVING THUNDERSTORMS WHICH WILL CAUSE LOCALIZED FLOODING LIKE YESTERDAYS ACTIVITY IN DELAWARE AND MARYLAND. SATELLITE PICS SHOWS SEVERAL WEAK DISTURBANCES MOVING THROUGH THE FLOW. ONE NEAR WEST VIRGINIA THIS MORNING IS EXPECTED TO TRACK ACROSS MD TO NJ LATER TODAY AND THIS FEATURE WILL LIKELY IGNITE MORE CONVECTION. THE ACTIVITY MAY CONCENTRATE ACROSS THE NORTH AS A RESIDUAL BOUNDARY FROM LAST NIGHTS THUNDERSTORMS WILL LIKELY BE FOUND OVER THE NORTHERN AREAS. I WILL WORD THE FORECAST WITH SCATTERED SHOWERS THIS MORNING SINCE RECENT RADAR TRENDS SEEM TO SHOW SPOTTY ECHOS TO THE WEST AND SOUTH. CATEGORICAL POPS (80) WILL BE USED TO DESCRIBE THE ACTIVITY LATER THIS MORNING INTO THE EARLY EVENING WITH LIKELY POPS AFTER THAT. ANY THUNDERSTORM WILL CREATE TORRENTIAL DOWNPOURS...BUT WIND FIELDS A BIT STRONGER THAN YESTERDAY...SO HOPEFULLY THE MOTION WILL KEEP THE PRECIP TOTALS FROM REACHING ANY EXTREME VALUES. WE WILL REISSUE THE SPS FOR THE THUNDERSTORM FLOODING THREAT. TEMPS TODAY WILL BE LOWER THAN TUE WITH MORE CLOUDINESS EXPECTED...A BLEND OF MAV/MET WERE USED IN MOST AREAS. ACTIVITY WILL GRADUALLY DIMINISH TONIGHT WITH THE LOSS OF HEATING AND THE WEAK S/W MOVING OFF THE THE NORTHEAST. I WILL KEEP POPS AT LIKELY LEVELS FOR NOW AS ACTIVITY LAST NIGHT TO OUR WEST SHOWED GOOD STAYING POWER INTO THE OVERNIGHT HOURS. THE NEXT SHIFT CAN RE-EVALUATE THE NEED FOR LIKELY POPS. THE TREND FROM LATER TONIGHT INTO THURSDAY WILL BE TO DRY OUT THE MID AND UPPER LEVELS AS THE PLUME PULLS OFF TO THE EAST. TEMPS WILL BE BACK CLOSE TO 90 ON THU AS SKY COVERAGE SHOULD BE QUITE A BIT LESS THAN WED. I WILL RETAIN THE CHC POPS FOR THE AFTERNOON. WIND FIELDS PER BUFKIT SOUNDING WILL BE VERY WEAK AGAIN...SO THE RISK OF FLOODING WILL CONTINUE. && .LONG TERM (FRIDAY THROUGH TUESDAY)... THE MAIN FEATURE THIS PERIOD WILL BE A COLD FRONT THAT BARRELS THROUGH ON FRIDAY. THIS FRONT APPEARS TO BE A LITTLE SLOWER COMPARED TO SOME OF THE EARLIER MODEL RUNS. THERE COULD BE A STRONG TO POSSIBLY SEVERE MCS ONGOING IN THE GREAT LAKES THURSDAY NIGHT INTO FRIDAY MORNING AHEAD OF THE COLD FRONT AND DISTINCT SHORT WAVE. CURRENTLY NOT REAL CONFIDENT ON THE EVOLUTION OF THIS, HOWEVER AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT ON FRIDAY. IF THERE IS SUFFICIENT LINEAR CONVERGENCE WITH THE FRONT (OR EVEN A PRE-FRONTAL TROUGH), ESPECIALLY WITH A DRY PUNCH AND UPPER JET MOVING NEARBY, THEN A SQUALL LINE IS NOT OUT THE QUESTION. IT APPEARS THAT THE OVERALL TIMING OF THIS FRONT MAY SAVE MOST OUR CWA FROM GETTING STRONG TO SEVERE STORMS UNLESS THE FORWARD MOVEMENT OF THIS BOUNDARY IS EVEN SLOWER. HOWEVER, THE NORTHWESTERN ZONES MAY HAVE A BETTER CHANCE OF GETTING SOME ROBUST CONVECTION AS THIS REGION WILL BE CLOSER TO THE SHORT WAVE ENERGY. AT THIS TIME, WE WILL GO WITH HIGHER CHC POPS IN THE AFTERNOON AND USE SCATTERED WORDING. WITH THIS BEING A COUPLE OF DAYS AWAY, WE WILL NOT INCLUDE ANY ENHANCED WORDING IN THE FORECAST, HOWEVER STRONG WINDS AND HAIL COULD ACCOMPANY THE STORMS. THE FRONT THEN EASES THROUGH THE REGION FRIDAY EVENING WITH POPS TAPERING OFF QUICKLY BY ABOUT MIDNIGHT. HIGH PRESSURE WITH LESS HUMID AIR THEN BUILDS IN FOR THE HOLIDAY WEEKEND. WITH THE DRIER AIR ARRIVING, THERE SHOULD BE A GOOD AMOUNT OF SUNSHINE SATURDAY AND SUNDAY. HOWEVER AS THE HIGH SLIDES TO THE EAST LATE SUNDAY, A RETURN FLOW LOOKS TO BECOME ESTABLISHED EARLY NEXT WEEK. THIS WILL ALLOW WARMER AND A BIT MORE HUMID AIR TO OVERSPREAD THE ENTIRE CWA. A COLD FRONT THEN DROPS INTO THE EASTERN GREAT LAKES ON TUESDAY. ATTM, IT APPEARS THAT THE SURFACE HIGH NEARBY OUR AREA WILL HOLD THIS FRONT WELL TO OUR NORTHWEST ON TUESDAY, THEREFORE DAY 7 WAS INPUTED AS DRY. GENERALLY FOLLOWED HPCS GUIDANCE IN THE LONG TERM, WITH SOME MINOR CHANGES MADE THROUGH COLLABORATION WITH THE SURROUNDING OFFICES. THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR THE COLLABORATION TODAY. STAY COOL && .AVIATION... VFR CONDITIONS GENERALLY PREVAIL OVER THE REGION. THERE MAY BE SOME LIGHT FOG OR HAZE CREATING MVFR VSBY AROUND SUNRISE, BUT THE CLOUD COVER SHOULD PREVENT WORSE CONDITIONS. SOME ISOLATED SHOWERS OR TSTMS ARE POSSIBLE EARLY THIS MORNING, BUT THEY SHOULD BECOME MORE WIDESPREAD AS THE DAY WEARS ON, WITH THE BEST TIME FOR THEM IN THE LATE AFTN AND EVENING. WITHIN THE SHOWERS AND TSTMS, CIGS/VSBYS SHOULD DROP TO IFR. HOWEVER, IN THE TAF FORECAST, I ONLY MENTION TSTMS AT THE TIME THEY ARE MOST LIKELY TO OCCUR AND OUTSIDE OF THESE TIMES, I HAVE SOME CB IN THE FCST. && .MARINE... SCA HAVE BEEN ISSUED FOR THE OCEAN. SEAS AT 44009 WERE 4 FT WITH S WINDS AROUND 13 KT, WINDS ARE EXPECTED TO INCREASE A BIT TO 15-20 KT AND THIS SHOULD CAUSE THE SEAS TO INCREASE A BIT TO 5 FT. THEREFORE THE SCA. ON THE BAY, THE WINDS AND SEAS WILL BE LOWER. SEAS MAY REMAIN UP WITH CONTINUED S FLOW DUE TO THE LONG FETCH THOROUGH FRI. A COLD FRONT MOVING THROUGH FRI NIGHT WILL SHIFT WINDS TO NW AND ALLOW SEAS TO COME DOWN. ANY TSTMS THAT DEVELOP THROUGH FRI COULD HAVE TORRENTIAL DOWNPOURS AND GUSTY WINDS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORIES FOR ANZ450-455. && UPDATES...GORSE SHORT TERM...OHARA LONG TERM...GORSE AVIATION/MARINE...RNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 407 AM EDT WED JUN 29 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-301000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 407 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATE THIS MORNING AND PERSIST INTO THE EVENING. THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE EXCESSIVE RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING. THE GREATEST THREAT OF FLOODING WILL BE IN POOR DRAINAGE AREAS. GO INDOORS WHEN THUNDERSTORMS APPROACH AND BEWARE OF THE DANGER POSED BY LIGHTNING. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON. ONCE AGAIN THESE STORMS MAY PRODUCE LOCALIZED FLOODING. A MORE ORGANIZED AREA OF THUNDERSTORMS MAY DEVELOP FRIDAY NIGHT AND EARLY SATURDAY AS A COLD FRONT MOVES TOWARD OUR REGION. ITS POSSIBLE THAT SEVERE THUNDERSTORMS MAY OCCUR AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. OHARA
The Dover AFB radar (KDOX), 84 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456097, 5455258.